Effects of infliximab therapy on transmural lesions as assessed by magnetic resonance enteroclysis in patients with ileal Crohn's disease.
; ; Louis, Edouard et al
in Journal of Crohn's & colitis (2013), 7(12), 950-7
BACKGROUND AND AIMS: Anti TNF therapy induces mucosal healing in patients with Crohn's disease, but the effects on transmural inflammation in the ileum are not well understood. Magnetic resonance ... [more ▼]
BACKGROUND AND AIMS: Anti TNF therapy induces mucosal healing in patients with Crohn's disease, but the effects on transmural inflammation in the ileum are not well understood. Magnetic resonance-enteroclysis (MRE) offers excellent imaging of transmural and peri-enteric lesions in Crohn's ileitis and we aimed to study its responsiveness to anti TNF therapy. METHODS: In this multi-center prospective trial, anti TNF naive patients with ileal Crohn's disease and with increased CRP and contrast enhanced wall thickening received infliximab 5 mg/kg at weeks 0, 2 and 6, and q8 weeks maintenance MRE was performed at baseline, 2 weeks and 6 months and assessed based on a predefined MRE score of severity in ileal Crohn's Disease. RESULTS: Twenty patients were included; of those, 18 patients underwent MRE at week 2 and 15 patients at weeks 2 and 26 as scheduled. Inflammatory components of the MRE index decreased by >/=2 points and by >/=50% at week 26 (primary endpoint) in 40% and 32% of patients (per protocol and intention to treat analysis, respectively). The MRE index improved in 44% at week 2 and in 80% at week 26. Complete absence of inflammatory lesions was observed in 0/18 at week 2 and 13% (2/15) at week 26. The obstructive elements did not change. Clinical and CRP improvement occurred as early as wk 2, but only CDAI correlated with the MRE index. CONCLUSION: Improvement of MRE occurs from 2 weeks after infliximab therapy onwards and correlates with clinical response but normalization of MRE is rare. [less ▲]Detailed reference viewed: 11 (3 ULg)
H1N1 vaccines in a large observational cohort of patients with inflammatory bowel disease treated with immunomodulators and biological therapy.
; ; et al
in Gut (2011), 60(4), 456-62
BACKGROUND: Safety data are lacking on influenza vaccination in general and on A (H1N1)v vaccination in particular in patients with inflammatory bowel disease (IBD) receiving immmunomodulators and/or ... [more ▼]
BACKGROUND: Safety data are lacking on influenza vaccination in general and on A (H1N1)v vaccination in particular in patients with inflammatory bowel disease (IBD) receiving immmunomodulators and/or biological therapy. AIMS AND METHODS: The authors conducted a multicentre observational cohort study to evaluate symptoms associated with influenza H1N1 adjuvanted (Pandemrix, Focetria, FluvalP) and non-adjuvanted (Celvapan) vaccines and to assess the risk of flare of IBD after vaccination. Patients with stable IBD treated with immunomodulators and/or biological therapy were recruited from November 2009 until March 2010 in 12 European countries. Harvey-Bradshaw Index and Partial Mayo Score were used to assess disease activity before and 4 weeks after vaccination in Crohn's disease (CD) and ulcerative colitis (UC). Vaccination-related events up to 7 days after vaccination were recorded. RESULTS: Of 575 patients enrolled (407 CD, 159 UC and nine indeterminate colitis; 53.9% female; mean age 40.3 years, SD 13.9), local and systemic symptoms were reported by 34.6% and 15.5% of patients, respectively. The most common local and systemic reactions were pain in 32.8% and fatigue in 6.1% of subjects. Local symptoms were more common with adjuvanted (39.3%) than non-adjuvanted (3.9%) vaccines (p < 0.0001), whereas rates of systemic symptoms were similar with both types (15.0% vs 18.4%, p = 0.44). Among the adjuvanted group, Pandemrix more often induced local reactions than FluvalP and Focetria (51.2% vs 27.6% and 15.4%, p < 0.0001). Solicited adverse events were not associated with any patient characteristics, specific immunomodulatory treatment, or biological therapy. Four weeks after vaccination, absence of flare was observed in 377 patients with CD (96.7%) and 151 with UC (95.6%). CONCLUSION: Influenza A (H1N1)v vaccines are well tolerated in patients with IBD. Non-adjuvanted vaccines are associated with fewer local reactions. The risk of IBD flare is probably not increased after H1N1 vaccination. [less ▲]Detailed reference viewed: 24 (3 ULg)
Vaccinations in patients with immune-mediated inflammatory diseases.
; Moutschen, Michel ; et al
in Rheumatology (2010), 49(10), 1815-27
Patients with immune-mediated inflammatory diseases (IMID) such as RA, IBD or psoriasis, are at increased risk of infection, partially because of the disease itself, but mostly because of treatment with ... [more ▼]
Patients with immune-mediated inflammatory diseases (IMID) such as RA, IBD or psoriasis, are at increased risk of infection, partially because of the disease itself, but mostly because of treatment with immunomodulatory or immunosuppressive drugs. In spite of their elevated risk for vaccine-preventable disease, vaccination coverage in IMID patients is surprisingly low. This review summarizes current literature data on vaccine safety and efficacy in IMID patients treated with immunosuppressive or immunomodulatory drugs and formulates best-practice recommendations on vaccination in this population. Especially in the current era of biological therapies, including TNF-blocking agents, special consideration should be given to vaccination strategies in IMID patients. Clinical evidence indicates that immunization of IMID patients does not increase clinical or laboratory parameters of disease activity. Live vaccines are contraindicated in immunocompromized individuals, but non-live vaccines can safely be given. Although the reduced quality of the immune response in patients under immunotherapy may have a negative impact on vaccination efficacy in this population, adequate humoral response to vaccination in IMID patients has been demonstrated for hepatitis B, influenza and pneumococcal vaccination. Vaccination status is best checked and updated before the start of immunomodulatory therapy: live vaccines are not contraindicated at that time and inactivated vaccines elicit an optimal immune response in immunocompetent individuals. [less ▲]Detailed reference viewed: 43 (8 ULg)
Severe skin lesions cause patients with inflammatory bowel disease to discontinue anti-tumor necrosis factor therapy.
; ; et al
in Clinical Gastroenterology and Hepatology : the Official Clinical Practice Journal of The American Gastroenterological Association (2010), 8(12), 1048-55
BACKGROUND & AIMS: Psoriasiform and eczematiform lesions are associated with anti-tumor necrosis factor (TNF)-alpha therapies. We assessed clinical characteristics, risk factors, and outcomes of skin ... [more ▼]
BACKGROUND & AIMS: Psoriasiform and eczematiform lesions are associated with anti-tumor necrosis factor (TNF)-alpha therapies. We assessed clinical characteristics, risk factors, and outcomes of skin disease in patients with inflammatory bowel diseases that presented with psoriasiform and eczematiform lesions induced by anti-TNF-alpha agents. METHODS: We studied 85 patients (69 with Crohn's disease, 15 with ulcerative colitis, and 1 with indeterminate colitis; 62 women) with inflammatory skin lesions (62 psoriasiform and 23 eczematiform lesions). RESULTS: Twenty-four patients had a history of inflammatory skin lesions and 15 had a familial history of inflammatory skin disease. Locations of eczematiform lesions varied whereas scalp and flexural varieties were mostly psoriasiform. Skin lesions emerged but inflammatory bowel disease was quiescent in 69 patients following treatment with any type of anti-TNF-alpha agent (60 with infliximab, 20 with adalimumab, and 5 with certolizumab). Topical therapy resulted in partial or total remission in 41 patients. Patients with psoriasiform lesions that were resistant to topical therapy and that changed anti-TNF-alpha therapies once or twice developed recurring lesions. Overall, uncontrolled skin lesions caused 29 patients to stop taking TNF-alpha inhibitors. CONCLUSIONS: Inflammatory skin lesions following therapy with TNF-alpha inhibitors occurred most frequently among women and patients with a personal or familial history of inflammatory skin disease; lesions did not correlate with intestinal disease activity. Recurring and intense skin lesions caused 34% of patients in this study to discontinue use of anti-TNF-alpha agents. [less ▲]Detailed reference viewed: 24 (3 ULg)